Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 183, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Apr 24, 2003, 2:03 PM CDT for Morehouse Parish, Louisiana; Ashley County, Arkansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 24, 2003, 2:03 PM CDT (19:03 UTC)
- Expired
- Apr 24, 2003, 2:55 PM CDT
- In force
- 52 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
Counties Ashley County, AR, Morehouse Parish, LA
The radar
The Little Rock radar (KLZK), 194 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 7.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1853 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 617 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 320 m²/s²
- 0-3 km storm-relative helicity
- 348 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 10.4
The text
As transmitted, in the capitals the NWS used until 2016.
220
WUUS54 KJAN 241903
SVRJAN
ARC003-LAC067-241955-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
203 PM CDT THU APR 24 2003
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ASHLEY COUNTY IN SOUTHEAST ARKANSAS
MOREHOUSE PARISH IN NORTHEAST LOUISIANA
* UNTIL 255 PM CDT
* AT 203 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 17 MILES SOUTHWEST OF WEST CROSSETT...OR ABOUT
9 MILES SOUTH OF HUTTIG...MOVING NORTHEAST AT 60 MPH.
* THE SEVERE THUNDERSTORM WILL...
BE NEAR CROSSETT...WEST CROSSETT AT 210 PM CDT
BE NEAR NORTH CROSSETT AT 215 PM CDT
BE NEAR HAMBURG AT 220 PM CDT
BE NEAR PARKDALE AT 230 PM CDT
BE NEAR PORTLAND AT 235 PM CDT
BE NEAR MONTROSE AT 240 PM CDT
A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN RAPIDLY PRODUCE TORNADOES.
WINDS FROM 70 TO 80 MPH ARE LIKELY WITH THIS STORM.
HAIL TO THE SIZE OF HALF DOLLARS IS LIKELY WITH THIS STORM.
LAT...LON 3300 9218 3286 9206 3316 9147 3341 9149
3328 9192
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 1:30 PM CDT, 33 minutes earlier.
Area forecast discussion, Apr 24, 1:30 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON MS 130 PM CDT THU APR 24 2003 UPDATED ZONES FOR NEW TORNADO WATCH IN SE AR. HAVE ALSO LOWERED TEMPERATURES IN SEVERAL ZONE GROUPS...PARTICULARLY NE MS WHERE COOLER MORE STABLE AIR SEEMS TO BE LOCKED IN. CLOSELY MONITORING DEVELOPING CLUSTER OF STRONG/SEVERE STORMS OVER NORTH CENTRAL LA FOR THREAT TO SE AR...NE LA AND NW MS ZONES FOR NEXT SEVERAL HOURS. PRELIMINARY NUMBERS... JAN 63 80 53 77 54 80 30 00 MEI 62 80 53 75 53 80 20 00 .JAN... AR...NONE. LA...FLASH FLOOD WATCH THROUGH TONIGHT LAZ015-016-023>026. MS...FLASH FLOOD WATCH THROUGH TONIGHT MSZ042>066-072>074. 08
Hazardous weather outlook, Apr 24, 6:59 AM CDT, 7 hours 4 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 251200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 659 AM CDT THU APR 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TODAY AND TONIGHT... ...THUNDERSTORMS... THUNDERSTORMS WILL OCCUR OVER NORTHEAST LOUISIANA...SOUTHEAST ARKANSAS AND MUCH OF MISSISSIPPI TODAY AND TONIGHT. THE BEST CHANCE FOR SEVERE STORMS WILL BE NORTH OF A LINE FROM WINNSBORO LOUISIANA TO JACKSON MISSISSIPPI TO MERIDIAN. ISOLATED SEVERE STORMS ARE POSSIBLE SOUTH OF THIS LINE. THE PRIMARY SEVERE WEATHER RISK THROUGH THURSDAY NIGHT WILL BE LARGE HAIL. DAMAGING WIND GUSTS AND TORNADO DEVELOPMENT ARE ALSO POSSIBLE. THE LIKELIHOOD OF SEVERE STORM DEVELOPMENT WILL BE HIGHEST FROM THIS AFTERNOON THROUGH MIDNIGHT TONIGHT. DEEP GULF MOISTURE WILL BE FORCED INTO THE REGION BEHIND A WARM FRONT THAT WILL LIFT NORTHWARD ACROSS MUCH OF THE AREA TODAY. WEATHER DISTURBANCES IN UPPER LEVELS OF THE ATMOSPHERE WILL INTENSIFY THE LIFT NECESSARY FOR THUNDERSTORM DEVELOPMENT. UPPER JET FLOW WILL ALSO INTENSIFY THIS AFTERNOON AND EVENING TO PROMOTE ADDITIONAL SUPPORT FOR STRONG CONVECTION. THE COMBINATION OF MOIST AND UNSTABLE AIR AND STRONG FORCING FROM ACTIVE WEATHER FEATURES WILL RESULT IN THE LIKELIHOOD OF SEVERE THUNDERSTORM DEVELOPMENT TODAY AND TONIGHT...ESPECIALLY FROM THIS AFTERNOON THROUGH MIDNIGHT. ...FLOODING... PERIODS OF HEAVY RAINFALL CAN BE EXPECTED ACROSS NORTHEAST LOUISIANA... SOUTHEAST ARKANSAS AND MUCH OF MISSISSIPPI TODAY AND TONIGHT. FLOODING RAINS WILL BE POSSIBLE OVER NORTHEAST LOUISIANA AND SECTIONS OF CENTRAL AND SOUTHERN MISSISSIPPI...GENERALLY SOUTH OF A LINE FROM DELHI LOUISIANA TO YAZOO CITY MISSISSIPPI TO DEKALB. OCCASIONALLY HEAVY RAIN IS ALSO POSSIBLE OVER SOUTHEAST ARKANSAS AND NORTH MISSISSIPPI...WHERE PONDING WATER MAY OCCUR ON ROADWAYS AND IN LOW LYING AREAS. DEEP MOISTURE WILL MOVE INTO PLACE ACROSS NORTHEAST LOUISIANA... SOUTHEAST ARKANSAS AND MUCH OF MISSISSIPPI IN THE WAKE OF A WARM FRONT THAT WILL STALL ACROSS NORTH AND EAST MISSISSIPPI TODAY. MOISTURE WILL BE MOST ABUNDANT SOUTH OF THE WARM FRONT THIS AFTERNOON AND EVENING. PERIODS OF HEAVY RAINFALL CAN BE EXPECTED FROM THE AFTERNOON THROUGH MIDNIGHT AS STRONG THUNDERSTORMS DEVELOP OVER THE REGION. THE POSSIBILITY OF THUNDERSTORMS MOVING ACROSS THE SAME AREAS FOR EXTENDED PERIODS WILL INCREASE THE POTENTIAL FOR FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... ...DAYS TWO AND THREE... THE CHANCE OF SEVERE THUNDERSTORMS WILL CONTINUE FRIDAY AFTERNOON AND EVENING OVER CENTRAL AND EAST SECTIONS OF MISSISSIPPI...GENERALLY EAST OF INTERSTATE 55 AND NORTH OF A LINE FROM HAZLEHURST TO QUITMAN. THE WEATHER SYSTEM RESPONSIBLE FOR SEVERE STORM DEVELOPMENT TODAY AND TONIGHT WILL FINALLY MOVE EAST OF MISSISSIPPI FRIDAY NIGHT. UNTIL THE SYSTEM PASSES...THE AIR MASS OVER THE REGION WILL REMAIN HUMID AND UNSTABLE...PARTICULARLY OVER EASTERN SECTIONS OF MISSISSIPPI. THE CHANCE OF SEVERE STORM DEVELOPMENT WILL CONTINUE DURING THE AFTERNOON AND EVENING FOR AREAS EAST OF INTERSTATE 55 AND NORTH OF A LINE FROM HAZLEHURST TO QUITMAN. SEVERE WEATHER POTENTIAL WILL END FROM THE WEST FRIDAY EVENING AS THE COLD FRONT FINALLY DRAGS EAST OF THE AREA. ...DAYS FOUR THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED TODAY AND TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Apr 24, 10:24 AM CDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1024 AM CDT THU APR 24 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1000 AM FERRIDAY LA 0.75 INCH HAIL
04/24/03 CONCORDIA REPORTED BY POLICE.Local storm report, Apr 24, 12:14 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1214 PM CDT THU APR 24 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1210 PM 2 S RAYMOND MS 0.75 INCH HAIL
04/24/03 HINDS COVERING THE GROUND.
REPORTED BY HINDS COUNTY
EMA.
1212 PM RAYMOND MS 0.75 INCH HAIL
04/24/03 HINDS REPORTED BY POLICE.Local storm report, Apr 24, 12:23 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1223 PM CDT THU APR 24 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1210 PM 4 SE JACKSON MS 0.75 INCH HAIL
04/24/03 HINDS REPORTED BY HAM RADIO
OPERATOR.Local storm report, Apr 24, 1:46 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
146 PM CDT THU APR 24 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0139 PM 1 S SOCIETY HILL MS 0.88 INCH HAIL
04/24/03 JEFFERSON DAVIS REPORTED BY MARION COUNTY
EMA.
0139 PM 1 N GOSS MS 0.88 INCH HAIL
04/24/03 MARION REPORTED BY MARION COUNTY
EMA.
0142 PM WHITE BLUFF MS WIND DAMAGE
04/24/03 MARION A FEW TREES DOWN REPORTED
BY MARION COUNTY EMA.Local storm report, Apr 24, 1:56 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
156 PM CDT THU APR 24 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0120 PM PACHUTA MS 60 MPH WIND GUST
04/24/03 CLARKE PUBLIC REPORTLocal storm report, Apr 24, 2:01 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
201 PM CDT THU APR 24 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1256 PM JACKSON MS 0.88 INCH HAIL
04/24/03 HINDS REPORTED BY SKYWARN
SPOTTER.The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 9:44 AM CDT | Severe Thunderstorm Warning | JAN | Concordia | 41 min |
| Apr 24, 2:28 PM CDT | Severe Thunderstorm Warning | JAN | Richland | 47 min |
| Apr 24, 3:32 PM CDT | Tornado Warning | JAN | Morehouse, Richland | 43 min |
| Apr 24, 4:02 PM CDT | Tornado Warning | JAN | West Carroll | 43 min |
| Apr 24, 4:25 PM CDT | Tornado Warning | JAN | East Carroll | 45 min |
| Apr 24, 6:46 PM CDT | Severe Thunderstorm Warning | JAN | Concordia | 44 min |
| Apr 24, 2:24 PM CDT | Tornado Warning | JAN | Ashley | 46 min |
| Apr 24, 2:31 PM CDT | Severe Thunderstorm Warning | JAN | Chicot | 44 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2003Severe Thunderstorm Warnings in Arkansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.